I first got my medication on Thursday, so I’ve taken it Thursday and Friday. I had first decided not to take it over the weekend, but then I went back and forth about *this* weekend because I thought maybe it would be good to just get used to it. Ultimately, I decided not to.
Thankfully, I was able to get some sleep last night, and though I woke up feeling foggy-headed and “heavy,” that’s a completely normal feeling for me. I’m actually feeling a little down and anxious, but I’ve realized that this entire process has highlighted things that have always been here, but I’ve usually avoided noticing. Meaning, I’m hyper-aware of how “not normal” and tired I feel all the time. Usually I just get up and push through or ignore it, but because I’m monitoring myself through this medication experience, everything I think and feel has a giant spotlight on it. I’m feeling particularly anxious not because the medication has caused it, but because it’s reminding me of the roller coaster I’ve been on with other meds when I was younger, and the idea that I have to work harder or take meds for ever—this whole process—has me looking at the big picture and into the future, which always causes a sort of panic. I cannot think about how I’m going to feel or if I’ll still be on meds in ten years. I cannot think about how this will be long-term. I have to stay focused on today or this week, or I go into panic mode. This is one of the adaptions I’ve made over the years.
My therapist has often pointed to things that indicate me having some pretty major anxiety, but I’ve spent so long stuffing it down to keep moving forward that I don’t really notice it. So this process of trying ADHD medication has really brought it all to the forefront. (I had a major panic attack in my early 20s once. I was at work, and my coworkers insisted that a woman who worked with us—and was an EMT—come down and look at me because I complained of my heart racing and apparently I “looked like hell.” She checked me and called an ambulance. I got wheeled out on a stretcher and taken to the hospital in an ambulance… only to be given oxygen and told it looked like I was having a panic attack. It was one of the most embarrassing moments of my life!) So. Stimulants can worsen anxiety and my OCD, but it’s just the fact that I’m trying meds again that’s making me anxious. The emotional aspects of going through all this will be hashed out with my therapist this week, thank God.
But other than that, oh, yes, I see a huge difference in my ability to do things and focus. I did not feel physically great the last two days, but my anxiety was way down. On the Adderall XR, I was able to accomplish tasks calmly, without my usual frantic energy, I didn’t feel like I was in a race against time, I was efficient, and I stayed on task.
I’m currently taking an online class that has homework due tomorrow night, and I’ve decided that I need to get it done today. HUGE difference without the medication. It’s a task that *should* only take about a half an hour, max. I’ve been at it for an hour and a half now, and I’m still only halfway done. In the process, I’ve been multitasking between writing this post and doing the assignment, plus I’ve wandered off on the web to google and read about ten other things, and stare into space. If I don’t sit here for the two-plus hours it will take me to complete this thirty minute task, I will obsess about it all day. (It’s also highly likely I’ll walk away and decide to finish it later because I’m tired of sitting here.) It’s a boring task, too. I can be consumed for hours and stay on task if it’s something I enjoy (hyperfocus!), otherwise, forget it.
ETA: It’s not been two hours since I attempted to start the assignment. I haven’t even touched it for half an hour because I went off searching for the makers of the best sketch pad I’ve found for my son, that I haven’t been able to find again anywhere… which led to me emailing the company which is, of course, in the UK. Once I was in my email, I went down a few more rabbit holes, looked up and told Husband, “Oops. I still haven’t finished that assignment…”